Alert archive / Nebraska / Wind Advisories in 2009

Wind Advisory 4, NWS Cheyenne, WY

January 17, 20097 counties in Nebraska

NWS Cheyenne, WY issued this wind advisory at Jan 17, 2009, 3:48 AM MST for 7 counties in Nebraska. It took effect at Jan 17, 2009, 5:00 AM MST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Jan 17, 2009, 3:48 AM MST (10:48 UTC)
In effect from
Jan 17, 2009, 5:00 AM MST
Expired
Jan 17, 2009, 3:00 PM MST
In force
10 hr
Issued by
NWS Cheyenne, WY

Counties Banner County, NE, Box Butte County, NE, Cheyenne County, NE, Dawes County, NE, Kimball County, NE, Morrill County, NE, Scotts Bluff County, NE

The radar

The Cheyenne radar (KCYS), 141 km from the middle of the area, began a volume at 10:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 10.8 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2009-01-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2009-01-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3767 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KCYS 171048
NPWCYS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHEYENNE WY
348 AM MST SAT JAN 17 2009

...WINDY CONDITIONS HAVE RETURNED TO THE WESTERN NEBRASKA
PANHANDLE...

.A STRONG NORTHWEST WIND HAS DEVELOPED BEHIND A WEAK COLD FRONT
THAT PASSED THROUGH THE AREA EARLY THIS MORNING. GUSTY NORTHWEST
WINDS WILL OCCUR MUCH OF TODAY BEFORE GRADUALLY DECREASING THIS
AFTERNOON.

NEZ001>003-019>021-054-055-171900-
/O.NEW.KCYS.WI.Y.0004.090117T1200Z-090117T2200Z/
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-
INCLUDING THE CITIES OF...HARRISON...CHADRON...ALLIANCE...
SCOTTSBLUFF...GERING...HARRISBURG...BRIDGEPORT...BAYARD...
KIMBALL...SIDNEY
348 AM MST SAT JAN 17 2009

...WIND ADVISORY IN EFFECT UNTIL 3 PM MST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 3 PM MST THIS AFTERNOON. 

NORTHWEST WINDS OF 20 TO 35 MPH WITH GUSTS OVER 45 MPH WILL BLOW
TODAY. THE WINDS WILL CONTINUE INTO THE AFTERNOON BEFORE GRADUALLY
DECREASING LATE THIS AFTERNOON.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$

JR
2 follow-up statements
000 
WWUS75 KCYS 171800
NPWCYS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHEYENNE WY
1100 AM MST SAT JAN 17 2009

...WINDY CONDITIONS OVER THE WESTERN NEBRASKA PANHANDLE...

.GUSTY NORTHWEST WINDS ARE OCCURRING OVER PARTS OF THE NEBRASKA
PANHANDLE AND WILL PERSIST INTO THIS AFTERNOON.

NEZ001>003-019>021-054-055-172200-
/O.CON.KCYS.WI.Y.0004.000000T0000Z-090117T2200Z/
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-
INCLUDING THE CITIES OF...HARRISON...CHADRON...ALLIANCE...
SCOTTSBLUFF...GERING...HARRISBURG...BRIDGEPORT...BAYARD...
KIMBALL...SIDNEY
1100 AM MST SAT JAN 17 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM MST THIS
AFTERNOON...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM MST THIS AFTERNOON. 

NORTHWEST WINDS OF 20 TO 35 MPH WITH A FEW GUSTS OVER 45 MPH ARE
EXPECTED THROUGH EARLY THIS AFTERNOON. THE WINDS WILL GRADUALLY
DECREASE LATE THIS AFTERNOON.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$
000 
WWUS75 KCYS 172204
NPWCYS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHEYENNE WY
304 PM MST SAT JAN 17 2009

NEZ001>003-019>021-054-055-172315-
/O.EXP.KCYS.WI.Y.0004.000000T0000Z-090117T2200Z/
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-
INCLUDING THE CITIES OF...HARRISON...CHADRON...ALLIANCE...
SCOTTSBLUFF...GERING...HARRISBURG...BRIDGEPORT...BAYARD...
KIMBALL...SIDNEY
304 PM MST SAT JAN 17 2009

...WIND ADVISORY HAS EXPIRED...

THE WIND ADVISORY IS NO LONGER IN EFFECT. 

GUSTY NORTHWEST WINDS WILL CONTINUE TO SLOWLY DIMINISH FOR THE
REST OF THE AFTERNOON THUS THE WIND ADVISORY HAS BEEN ALLOWED TO
EXPIRE. SOME GUSTS AROUND 45 MPH ARE STILL POSSIBLE IN WIND
FAVORED AREAS THROUGH 5 PM.

$$

RE

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this wind advisory went out at Jan 16, 9:25 PM MST, 6 hours 23 minutes earlier.

Area forecast discussion, Jan 16, 9:25 PM MST, 6 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
925 PM MST FRI JAN 16 2009

.UPDATE...IMPRESSIVE 2-4 MB THREE HOURLY PRESSURE RISES BEHIND THE
FAST MOVING COLD FRONT ACROSS EASTERN MONTANA...NORTHERN WYOMING
AND WESTERN NORTH DAKOTA. HAVE MADE SOME MINOR MODIFICATIONS TO
TEMPERATURES AND WINDS FOR THE REST OF TONIGHT. REST OF FORECAST
IN DECENT SHAPE.   RUBIN

&&

.PREV DISCUSSION... /ISSUED 225 PM MST FRI JAN 16 2009/

SHORT TERM...TONIGHT THROUGH SUNDAY
NW FLOW WILL BE ALOFT OVER THE CWA TONIGHT AND SAT WITH A HIGH
AMPLITUDE UPPER RIDGE OVER THE PAC NW AND AN UPPER TROUGH OVER THE
EAST.  A TAIL END OF A SHORT WAVE WILL MOVE RAPIDLY ACROSS THE CWA
TONIGHT...BUT ONLY A FEW HIGH CLOUDS ARE EXPECTED WITH THIS WAVE. AN
ASSOCIATED WEAK COLD FRONT WILL MOVE ACROSS THE CWA THIS EVENING
RESULTING IN HIGHS ON SAT BEING ABOUT 5 DEGREES COOLER...BUT STILL
ABOVE NORMAL.  SURFACE GRADIENT TIGHTENS TONIGHT AND
SAT...ESPECIALLY IN THE NEB PANHANDLE.  MAY NEED A HIGH WIND
ADVISORY IN THE NEB PANHANDLE ON SAT...BUT WILL LET EVENING AND MID
NIGHT SHIFTS MAKE THIS DECISION.  THE FLOW ALOFT WILL BECOME NORTH
FOR SAT NIGHT AND SUNDAY WITH DRY AND WINDY CONDITIONS CONTINUING.
HIGH TEMPERATURES WILL BE AROUND 10 DEGREES ABOVE NORMAL ON
SAT...AND 15 DEGREES ABOVE NORMAL ON SUN.

LONG TERM...SUNDAY NIGHT THROUGH THURSDAY NIGHT...MADE ONLY MINOR
CHANGES TO THE PREVIOUS LONG TERM FORECAST AS IT LOOKS TO BE IN GOOD
SHAPE FOR NOW. MEDIUM RANGE MODELS CONTINUE TO SHOW GENERAL
AGREEMENT FROM SUNDAY NIGHT THROUGH THE EARLY PART OF
WEDNESDAY...THEN SHOW DIFFERENCES THROUGH THE REST OF THE PERIOD.
588DAM HIGH AT 500MB WILL BE CENTERED OVER FAR SOUTHWESTERN CANADA
WITH HIGHLY AMPLIFIED RIDGE AXIS EXTENDING FROM FAR NORTHERN CANADA
THROUGH THE SOUTHWESTERN US SUNDAY NIGHT. THE RIDGE WILL SLOWLY MOVE
SOUTH AND EAST ON MONDAY WITH THE CENTER OF THE HIGH OVER WESTERN
WYOMING BY TUESDAY MORNING. 12Z GFS AND ECMWF SHOWS THE RIDGE
FURTHER WEAKENING AS AN UPPER LEVEL TROUGH MOVES DOWN FROM CANADA ON
WED INTO THURS.  THIS MEANS THAT THE CWA WILL REMAIN UNDER NNW FLOW
ALOFT WITH DRY AND WARM CONDITIONS THROUGH THE EARLY PART OF THE
WEEK.

THE MODELS THEN DIFFER ON THE STRENGTH AND TIMING OF RIDGE
BREAKDOWN...WITH THE ECMWF A BIT FASTER THAN THE GFS.
INITIALLY...THE GFS MOVES A WEAK WAVE OVER WY AND CO ON WED WHICH
WILL ACT TO ENHANCE THE LEESIDE TROUGH. THE EC SHOWS A SIMILAR
RIPPLE IN THE NW FLOW...BUT THE BULK OF THE ENERGY REMAINS NORTH.
THE EC THEN DROPS A DRY COLD FRONT ACROSS THE AREA WED NIGHT WITH
HIGH PRESSURE BUILDING BEHIND THE FRONT ON THURSDAY. A SECOND WEAK
UPPER LEVEL WAVE IS FORECAST BY THE EC TO DROP SOUTHWARD THURSDAY
NIGHT INTO FRIDAY REINFORCING THE COOLER AIR...WHILE THE GFS SLOWLY
MOVES A SECOND BUT STRONGER WAVE ACROSS THE NORTHERN US. DURING THIS
TIME AS WELL...A LOW OFF THE COAST OF CALIFORNIA IS FORECAST BY BOTH
MODELS TO COME ASHORE CREATING UNSETTLED WEATHER FOR THE WESTERN US.
THE GFS SHOWS STRONG SFC CYCLOGENESIS WITH THIS FEATURE OVER
SOUTHEASTERN COLORADO WITH GENERAL UPSLOPE CONDITIONS FOR WYOMING
THURSDAY. THE ECMWF DOES NOT PRODUCE A DEEP SURFACE LOW BUT STILL
PRODUCES SOME QPF ACROSS THE AREA AS THE MAIN UPPER LEVEL ENERGY IS
FURTHER NORTH OVER UTAH. SO EVEN WITH DIFFERENCES IN STRENGTH AND
TIMING OF FEATURES....THE MODELS ARE TRENDING TOWARD A COOLER AND
WETTER END OF THE WEEK.

AVIATION...VFR CONDITIONS WILL PREVAIL THROUGH SUNDAY.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

UPDATE...RUBIN
SHORT TERM/AVIATION...KMD
LONG TERM...RJM
Hazardous weather outlook, Jan 16, 4:43 AM MST, 23 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
443 AM MST FRI JAN 16 2009

WYZ059>061-063-064-068>070-171200-
CONVERSE-NIOBRARA-SOUTHWEST CARBON-SNOWY RANGE-
NORTH LARAMIE RANGE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
443 AM MST FRI JAN 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ062-065>067-171200-
NORTH CARBON-LARAMIE VALLEY-LARAMIE RANGE-PLATTE-
443 AM MST FRI JAN 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

IT WILL BE WINDY TODAY WITH WEST WINDS 25 TO 35 MPH GUSTING
AROUND 50 MPH. THE WINDS WILL DECREASE SOME TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ001>003-019>021-054-055-171200-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-
443 AM MST FRI JAN 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

IT WILL BE WINDY ON SATURDAY WITH NORTHWEST WINDS 20 TO 30
MPH GUSTING AROUND 40 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, Jan 17, 1:54 AM MST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
154 AM MST SAT JAN 17 2009

NEZ001>003-019>021-054-055-171300-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-
INCLUDING THE CITIES OF...HARRISON...CHADRON...ALLIANCE...
SCOTTSBLUFF...GERING...HARRISBURG...BRIDGEPORT...BAYARD...
KIMBALL...SIDNEY
154 AM MST SAT JAN 17 2009

...GUSTY NORTHWEST WINDS BLOWING ACROSS THE NEBRASKA PANHANDLE...

A COLD FRONT WAS MOVING THROUGH THE NEBRASKA PANHANDLE EARLY THIS
MORNING. THE MAIN WEATHER EVENT ASSOCIATED WITH THE PASSAGE OF
THIS FRONT WAS INCREASING NORTHWEST WINDS. IN MANY AREAS...SPEEDS
WERE UP TO 25 TO 35 MPH WITH SOME GUSTS IN EXCESS OF 50 MPH.

THE STRONG AND GUSTY WINDS WILL CONTINUE AT LEAST THROUGH THIS
MORNING...AND TRAVELERS ARE URGED TO USE CAUTION. VISIBILITIES
MAY ALSO BE BRIEFLY REDUCED IN AREAS OF BLOWING DUST.

JLH

Nearby

Wind Advisories in Nebraska, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.